Derived from the seed pod of the opium poppy plant, heroin is a psychoactive, or mind-altering, substance. Heroin is an opioid that is very addictive. Heroin comes in several forms, including white or brown powder. Another form of heroin, “black tar heroin,” looks like a black, sticky substance.
Deaths from heroin overdose increased in recent years. The National Center for Drug Abuse Statistic (NCDAS) found that opioids like heroin play a role in over 70% of overdose deaths. Additionally, the NCDAS reported that overdose death rates from heroin increased at an average annual rate of 55.7%.
Obviously, heroin is very deadly, but in what other way does the drug affects a person’s brain and body?
Heroin’s Effect on the Brain
Using heroin regularly can change the structure and function of the human brain. For instance, research has shown that the brain’s white matter deteriorates due to heroin use. Loss of white matter impacts how a person responds to stress. That part of the brain is also responsible for regulating behavior and decision-making.
Heroin is made from morphine, and, once the drug enters the brain, it converts back to morphine and attaches itself to the brain’s opioid receptors. These receptors play a role in how a person perceives pain and pleasure. The immediate effect of heroin on the brain is a surge of good feelings. They may feel sleepy, and their thinking may become clouded.
A long-term mental consequence of heroin use is an increased risk of depression. When the initial effects of heroin wear off, the individual will feel depressed. They are likely to crave more heroin to reclaim the previously felt high.
Over time, the person develops a tolerance for heroin, which makes them need more and more of the drug to achieve the same feelings. Dependence is when the person needs to take more heroin to avoid feelings of withdrawal. Symptoms of withdrawal include:
- muscle and bone pain
- cold flashes with chills
- throwing up
- trouble sleeping
- a strong craving for the drug
If someone seeks heroin treatment, medications are available that can help them manage withdrawal symptoms and cravings. Buprenorphine and methadone both address cravings for heroin, while lofexidine assists in reducing any withdrawal symptoms from the use of opioids.
Heroin’s Effect on the Body
The brain isn’t the only thing affected by heroin. There are also physical reactions to the drug that a person will experience. One of the more deadly is that heroin slows down breathing. Short-term physical reactions to heroin use include:
- dry mouth
- warm, flushing skin
- heavy-feeling arms and legs
- feeling sick to the stomach and throwing up
- severe itching
- switching back and forth between being conscious and semi-conscious
Difficulty sleeping is one of the long-term effects of heroin. Other physical repercussions of the drug are:
- damage to the tissues inside the nose for people who sniff or snort it
- painful area of tissue filled with pus (an abscess)
- infection of the heart
- constipation and stomach cramping
- liver and kidney disease
- lung problems
- sexual problems for men
- changes in menstrual cycles for women
Some of the physical issues connected to heroin use stem from how the drug is taken. For instance, if injected, the person may suffer from scarred and/or collapsed veins. Other side effects of injecting heroin are the development of bacterial infections of the blood vessels and heart valves, abscesses (boils), and other soft-tissue infections.
Fentanyl is another synthetic opioid that the United States Drug Enforcement Administration (DEA) describes as “80-100 times stronger than morphine.” Heroin is dangerous enough on its own, but it has become quite common for many illicit drugs, including heroin, to be laced with fentanyl. Additionally, other substances can be added to heroin that can clog blood vessels. If this occurs, infections can cause the death of cells in organs, including the lungs, liver, kidneys, and brain. A person may also experience an immune reaction to an added substance. This could lead to issues like arthritis or other rheumatologic problems.
Overdosing on Heroin
It is never safe to take heroin. Mixing it with alcohol makes it more dangerous and can lead to coma or breathing that slows or stops. If someone is suspected of overdosing on heroin, seek medical treatment immediately. Signs of a potential overdose include:
- slow breathing
- blue lips and fingernails
- cold, damp skin
- vomiting or gurgling noise
Naloxone is a medication that, if given to someone overdosing on heroin immediately, can reverse the effects of the overdose and save the person’s life. It is available as either a nasal spray or autoinjector.
In terms of treating addiction to heroin, a combination of behavioral and pharmacologic treatments offers the best results. The most effective behavioral therapy options used to treat heroin are contingency management and cognitive-behavioral therapy. Effective medications include methadone and buprenorphine. Because each person and their experience with addiction is different, the treatment should be personalized for the individual’s situation and needs.
Bridges of Hope’s treatment philosophy is based on a comprehensive and integrated approach to addressing all issues related to substance use and mental health disorders. Utilizing therapeutically proven, evidence-based clinical practices, Bridges of Hope provides superior patient care in Indiana through its all-inclusive treatment services.